Georgia, 2010

Rip Current in Georgia, August 8, 2010

August 8, 2010 · NWS CHS · 1 event in 1 county or zone

Ten to eleven second period swells were present as distant tropical storm Colin made a north shift well offshore. Persistent northeast surface winds along with an afternoon sea breeze further enhanced the swell from Colin and and produced a strong wind wave component.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Ten to eleven second period swells were present as distant tropical storm Colin made a north shift well offshore. Persistent northeast surface winds along with an afternoon sea breeze further enhanced the swell from Colin and and produced a strong wind wave component. As 15 mph winds developed along the afternoon sea breeze, several rip currents were reported along the beaches in southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 8, 12:38 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 8, 12:38 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
138 PM EDT SUN AUG 8 2010

.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL BUILD ACROSS THE AREA THROUGH THE
UPCOMING WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SURFACE ANALYSIS SHOWS A WEAK WEDGE OF HIGH PRESSURE CENTERED OVER
THE MID ATLANTIC AND A WEAK FRONT/TROUGH...RUNNING FROM OFFSHORE
SW TO ACROSS NORTHERN FL. THIS PATTERN IS EXPECTED TO REMAIN IN
PLACE THROUGH TODAY WITH LIGHT ENE FLOW BECOMING ONSHORE NEAR THE
COAST IN THE AFTERNOON. JUST ABOUT ALL MODELS INDICATE A DRY
FORECAST FOR TODAY. THE ONLY MODEL SHOWING ANY CONVECTION IS THE
HI-RES RUC...WHICH SHOWS ISOLATED CONVECTION WITHIN THE SEA BREEZE
LATER THIS AFTERNOON. GIVEN MAJOR OF GUIDANCE INDICATING A PRECIP
FREE DAY...WILL KEEP CURRENT FORECAST GOING...WHICH HAS ONLY
SLIGHT CHANCE POPS OVER THE EXTREME SOUTHERN AREA WHERE MOISTURE
IS A BIT HIGHER. EVEN IF CONVECTION DOES DEVELOP ALONG THE SEA
BREEZE...IT SHOULD BE VERY VERY ISOLATED GIVEN THE MID LEVEL CAP
AND RELATIVELY DRY MID AND UPPER LEVELS.

THE CURRENT HEAT ADVISORY LOOKS REASONABLE. 06Z MODEL SOUNDING
FROM THE NAM STILL INDICATE THAT SFC TDS COULD MIX DOWN TO NEAR 70
TO THE LOWER 70S ACROSS MOST OF SC. COMBINED WITH HIGH TEMPS IN
THE LOWER TO MID 90S SHOULD KEEP MAX HEAT INDICES BELOW 105.
FARTHER SOUTH...SLIGHTLY HIGHER MAX TEMPS EXPECTED...WHICH PUTS
HEAT INDICES INTO THE MARGINAL HEAT ADVISORY RANGE.
THEREFORE...WILL LEAVE HEAT ADVISORY IN PLACE FOR SOUTHERN AREA
FOR NOW. WILL CONTINUE TO MONITOR LATEST OBS FOR POSSIBLE
REDUCTION OR EXPANSION OF THE ADVISORY.

SUMMARY...NO MAJOR CHANGES EXPECTED WITH CURRENT FORECAST...OTHER
THAN POSSIBLY SOME MINOR COSMETIC UPDATES TO THE GRIDS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
COOL HIGH PRESSURE OVER CENTRAL SC AND BUILDING HEIGHTS ALOFT WILL
FAVOR LOWS IN THE LOWER 70S AND MOSTLY CLEAR SKIES TONIGHT. WE
MAINTAINED A SLIGHT CHANCE OF SHOWERS OVER THE OUTER COASTAL
WATERS DUE TO A BIT OF MOISTURE CONVERGENCE ALONG A WEAK COASTAL
TROUGH.

BY MONDAY MORNING...THE LINGERING FRONT WILL BE SHIFTED WELL SOUTH
OF THE AREA AND IN A DISSIPATING STATE...IF NOT COMPLETELY WASHED
OUT. THIS WILL ALLOW SFC HIGH PRESSURE TO SLOWLY WORK ITS WAY BACK
IN STARTING MONDAY...CONTINUING THROUGH WEDNESDAY. HOWEVER...OF MORE
INFLUENCE WILL BE A BUILDING UPPER LEVEL RIDGE WHICH WILL SUPPRESS
THE FRONT TO THE S ALONG WITH PREVENTING ANY FRONTAL SYSTEMS OVER
THE NORTHERN TIER STATES TO REMAIN TO THE NORTH MONDAY THROUGH
WEDNESDAY. THE TROUGH S AND E OF THE REGION WILL TRY TO SHIFT BACK
ONSHORE TUESDAY INTO WEDNESDAY...POSSIBLY SPARKING ISOLD SHWRS/TSTMS
OVER MAINLY SRN AND WRN PORTIONS OF THE CHS CWFA...MAINLY IN
CONJUNCTION WITH THE SEA BREEZE.

HOWEVER...THE MAIN INFLUENCE OF THE BUILDING H5 HEIGHTS WILL BE THE
RETURN OF MAX TEMPS IN THE MID 90S WITH DEWPOINTS IN THE MID 70S.
THIS WILL MAKE HEAT INDEX VALUES AT OR ABOVE 105 DEGREES FAIRLY
COMMONPLACE BY WEDNESDAY...INCREASING THE CHANCES FOR ADDITIONAL
HEAT ADVISORIES.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
HOT AND HUMID CONDITIONS ARE EXPECTED TO PREVAIL MIDWEEK THROUGH THE
WEEKEND AS UPPER LEVEL RIDGING WILL PREVENT ANY ORGANIZED SYSTEMS
FROM AFFECTING THE AREA. THERE WILL BE MINOR FLUCTUATIONS IN THE
UPPER FLOW...ESPECIALLY BY THE END OF THE WEEK AND OVER THE
WEEKEND...WHICH MAY BREAK DOWN THE RIDGE ENOUGH TO PRODUCE SCATTERED
SHWRS/TSTMS...BUT COVERAGE WILL BE MAINLY ISOLATED SO POPS WILL
REMAIN GENERALLY IN THE 20S AND 30S. FORECAST HIGHS ARE EXPECTED TO
REMAIN IN THE MID 90S WITH LITTLE RELIEF FROM MID 70S DEWPOINTS...
SO HEAT ADVISORY CONDITIONS ARE EXPECTED THROUGH THE REST OF THE
WEEK INTO THE WEEKEND.

&&

.AVIATION /18Z TODAY THROUGH THURSDAY/...
RADAR NOW JUST PICKING UP ISOLATED SHOWERS ON THE SEA
BREEZE...NEAR THE BORDER OF CHARLESTON AND BERKELEY COUNTIES.
THESE SHOWERS ARE MOVING SW DOWN THE SEA BREEZE FRONT. CONFIDENCE
VERY LOW AT THIS POINT ON WHETHER OR NOT THESE SHOWERS WILL COME
CLOSE OR AFFECT KCHS. GIVEN MOST MODELS DEPICTING LITTLE/NO
PRECIP FOR KCHS THIS AFTERNOON...WILL HOLD OFF MENTION IN THE
AFTERNOON PACKAGE. HAVE ALSO KEPT OUT ANY MENTION FOR CONVECTION
FOR KSAV GIVEN POPS TOO LOW AT THIS TIME...BUT WILL CONTINUE TO
MONITOR FOR ANY ISOLATED SHOWERS OR THUNDERSTORMS WITH THE SEA
BREEZE LATER THIS AFTERNOON. EXPECT VFR CONDITIONS TO PREVAIL REST
OF THIS AFTERNOON BOT TERMINALS. COULD SEE BRIEF PERIODS OF BKN DECKS
BETWEEN 4 AND 5K FT AS THE SEA BREEZE MOVES SLOWLY TOWARD THE
TERMINALS. LATER TONIGHT...WINDS BECOME LIGHT AND VARIABLE TO
CALM WITH RELATIVELY CLEAR SKIES. LATEST GUIDANCE HINTING AT LIGHT
BR...AND HAVE PUT MENTION FOR LATE TONIGHT BOTH SITES...BUT
KEEPING IN HIGH END MVFR RANGE.

EXTENDED AVIATION OUTLOOK...MVFR DAYBREAK FOG IS POSSIBLE EACH OF
THE NEXT FEW MORNINGS. ISOLATED AFTERNOON CONVECTION IS EXPECTED
DURING THE MIDDLE OF THE WEEK WHICH COULD CAUSE PERIODS OF REDUCED
CIGS/VSBYS IF THEY MANAGE TO PASS OVER ONE OF THE TERMINALS.

&&

.MARINE...
A NORTHEAST FETCH WILL PREVAIL THROUGH TONIGHT WITH HIGH PRESSURE
RIDGING DOWN THE EASTERN SEABOARD AND A DEVELOPING SURFACE LOW OFF
THE FLORIDA COAST. THE GRADIENT SHOULD PINCH A BIT DURING THE
PERIOD...REACHING SPEEDS OF 15 KT OVER PORTIONS OF THE WATERS. A
SLIGHT INCREASE IN WIND WAVE SHOULD RESULT...ALTHOUGH THE PRIMARY
DRIVER BEHIND SEAS WILL BE A 3-4 FT SWELL ORIGINATING FROM
TROPICAL CYCLONE COLIN WELL OFF THE EASTERN UNITED STATES COAST.

WINDS AND SEAS WILL BE BELOW ADVISORY CRITERIA THROUGH THURSDAY AS
PERSISTENT HIGH PRESSURE SETS UP OVER THE WATERS. THE STRONGEST
WINDS WILL LIKELY BE NEAR THE COAST LATE EACH AFTERNOON AS THE SEA
BREEZE CIRCULATION REACHES ITS DAILY MAXIMUM.

&&

.TIDES/COASTAL FLOODING...
NE/ONSHORE FLOW AND THE PERIGEAN SPRING TIDE WILL SUPPORT
ELEVATED TIDE LEVELS TODAY THROUGH TUESDAY OR WEDNESDAY. DEPENDING
ON HOW MUCH ONSHORE SURGE WE SEE WITH THE SEA BREEZE THIS
AFTERNOON...WE COULD BE PUSHING SHALLOW COASTAL FLOODING CRITERIA
OF 7.0 FT MLLW IN CHARLESTON HARBOR ON THE EARLY EVENING HIGH
TIDE. THIS POSSIBILITY WILL CONTINUE THROUGH TUE OR WED AS
PREDICTED TIDE LEVELS COME UP A BIT AND THE SEA BREEZE IS ACTIVE
EACH AFTERNOON. WILL CONTINUE TO MENTION IN HAZARDOUS WEATHER
OUTLOOK.

RIP CURRENTS...A 2-3 FT ONSHORE SWELL ASSOCIATED WITH TROPICAL
CYCLONE COLIN WILL CONTINUE TO IMPACT THE SOUTHEAST UNITED STATES
COAST TODAY. THE PERIODS REACHED 12 SECONDS SATURDAY AFTERNOON.
LATEST WAVE WATCH GUIDANCE MATCHES UP FAIRLY WELL WITH THE BUOY
DATA...INDICATING ABOUT A 2-3 FT SWELL OF 10-11 SECOND PERIOD
AFFECTING THE AREA THIS AFTERNOON. THERE WAS ONLY A WEAK SEA BREEZE
SATURDAY BUT WE STILL HAD REPORTS OF A COUPLE RIP CURRENTS AT
TYBEE ISLAND. TODAY...ALTHOUGH THE SWELL PERIOD WILL DROP BY ABOUT
A SECOND...WE EXPECT A ROBUST AFTERNOON SEA BREEZE WITH SUSTAINED
WINDS AROUND 15 MPH MUCH OF THE AFTERNOON. THIS RESULTS IN A
MODERATE RISK OF RIP CURRENTS ALL BEACHES.

&&

.CLIMATE...
SATURDAY MARKED THE 33RD CONSECUTIVE DAY THE SAVANNAH AIRPORT
REACHED 90+ DEGREES. THIS MOVES 2010 INTO THE NUMBER 3 POSITION
OF LONGEST 90+ DEGREE SPANS. SAVANNAH IS EXPECTED TO REACH 90 OR
GREATER THIS AFTERNOON...WHICH WILL MOVE THIS YEAR INTO THE
NUMBER TWO SPOT. SEE THE PUBLIC INFORMATION STATEMENT ISSUED
SATURDAY EVENING FOR MORE INFORMATION.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR GAZ099>101-
     114>116-118-137-138-140.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Aug 8, 3:23 AM EST, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
423 AM EDT SUN AUG 8 2010

GAZ099>101-114>116-118-137-138-140-091000-
CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-INLAND BRYAN-INLAND CHATHAM-
LONG-INLAND LIBERTY-INLAND MCINTOSH-
423 AM EDT SUN AUG 8 2010

...HEAT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

EXCESSIVE HEAT...THE COMBINATION OF TEMPERATURES IN THE MID TO
UPPER 90S AND MODERATE LEVELS OF HUMIDITY WILL LIKELY PRODUCE HEAT
INDICES OF 105 DEGREES OR GREATER DURING THE AFTERNOON AND EVENING
HOURS A FEW DAYS THIS WEEK. ADDITIONAL HEAT ADVISORIES MAY BE
REQUIRED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ087-088-SCZ040-042>045-047-052-091000-
JENKINS-SCREVEN-ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-
INLAND BERKELEY-INLAND JASPER-TIDAL BERKELEY-
423 AM EDT SUN AUG 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

EXCESSIVE HEAT...THE COMBINATION OF TEMPERATURES IN THE MID TO
UPPER 90S AND MODERATE LEVELS OF HUMIDITY WILL LIKELY PRODUCE HEAT
INDICES OF 105 DEGREES OR GREATER DURING THE AFTERNOON AND EVENING
HOURS A FEW DAYS THIS WEEK. ADDITIONAL HEAT ADVISORIES MAY BE
REQUIRED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ330-350-352-354-374-091000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
423 AM EDT SUN AUG 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ117-119-139-141-SCZ048>051-091000-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
423 AM EDT SUN AUG 8 2010

...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

EXCESSIVE HEAT...THE COMBINATION OF TEMPERATURES IN THE MID TO
UPPER 90S AND MODERATE LEVELS OF HUMIDITY WILL LIKELY PRODUCE HEAT
INDICES OF 105 DEGREES OR GREATER DURING THE AFTERNOON AND EVENING
HOURS A FEW DAYS THIS WEEK. ADDITIONAL HEAT ADVISORIES MAY BE
REQUIRED.

RIP CURRENTS...THERE WILL BE AN ELEVATED RISK FOR RIP CURRENTS
THROUGH EARLY NEXT WEEK AS SWELLS BEING GENERATED BY TROPICAL
CYCLONE COLIN AFFECT THE REGION.

COASTAL FLOODING...SHALLOW COASTAL FLOODING WILL BE POSSIBLE
AROUND THE EVENING HIGH TIDES TODAY THROUGH WEDNESDAY DUE TO
SPRING TIDES. COASTAL FLOOD ADVISORIES MAY EVENTUALLY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Chatham

When
August 8, 2:00 PM EST to 7:00 PM EST
Where
Coastal Chatham forecast zone
Reported by
Fire Department/Rescue

Tybee Island lifeguards reported 12 rescues and 14 assists due to strong rip currents during the evening.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252465.